Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 14, NWS Wakefield, VA

July 30, 2003Northampton County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 30, 2003, 2:50 PM EDT for Northampton County, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2003, 2:50 PM EDT (18:50 UTC)
Expired
Jul 30, 2003, 4:45 PM EDT
In force
115 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Northampton County, VA

The radar

The Norfolk radar (KAKQ), 102 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 301851
FFWAKQ
VAC131-302050-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHAMPTON COUNTY IN EASTERN VIRGINIA

* UNTIL 445 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL OVER NORTHAMPTON COUNTY. DOPPLER RADAR
  ESTIMATED NEARLY 2 AND ONE HALF INCHES OF RAIN HAS FALLEN DURING
  THE PAST HOUR. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...EXMORE...
  WILLIS WHARF...NASSAWADOX...CHERITON AND BAY VIEW.

STAY AWAY FROM DRAINAGE DITCHES, STORM SEWERS, OR STREAMS, AS THEY 
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

CULLEN
2 follow-up statements
000 
WGUS71 KAKQ 301942
FFSAKQ
VAC131-302045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT WED JUL 30 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EDT FOR              
   NORTHAMPTON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NEARLY 3 INCHES OF 
RAIN HAS FALLEN DURING THE PAST 2 HOURS. HEAVY RAIN WILL CONTINUE TO 
FALL AT THE RATE OF ONE AND ONE HALF INCHES PER HOUR THROUGH AT 
LEAST 415 PM. THE BACK EDGE OF THE HEAVY RAIN WILL MOVE FROM 
SOUTHWEST TO NORTHEAST ACROSS NORTHAMPTON COUNTY BETWEEN 415 AND 445 
PM.

THE HEAVY RAINFALL WAS CAUSING FLASH FLOODING IN EASTVILLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

CULLEN
000 
WGUS71 KAKQ 302024
FFSAKQ
VAC131-302045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
423 PM EDT WED JUL 30 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 PM EDT FOR  
   NORTHAMPTON COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 3 AND 4 
INCHES OF RAIN HAS FALLEN DURING THE PAST 3 HOURS. AT 420 PM...RADAR 
SHOWS THE HEAVY RAIN HAS BEGUN TO TAPER OFF OVER THE SOUTHERN PART 
OF THE COUNTY...SOUTH OF EASTVILLE. THE BACK EDGE OF THE HEAVY RAIN
WILL CONTINUE TO MOVE NORTHEAST ACROSS THE COUNTY REACHING EXMORE 
AND WILLIS WHARF BY AROUND 445 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

CULLEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:45 AM EDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 4:45 AM EDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 AM EDT WED JUL 30 2003

.OVERVIEW...RELATIVELY GREY WITH SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SAT...AS LINGERING FRONTAL BOUNDARY AND MOIST FLOW ALOFT
PERSIST. BERMUDA HIGH BUILDS IN LATE SAT TO DRY THINGS OUT A BIT.
APPRCHNG UPR LOW IS GUD FOR DIURNAL POPS FOR START OF NXT WEEK.

.SHORT TERM...INTERESTING PATTERN...MORE TYPICAL OF EARLY SPRING OR
LATE FALL THAN MID SUMMER. HAVE SFC WEDGE OF HIGH PRES SETTING UP
OVER CWA...W/ FRNTL BNDRY TO S...W/ WAVES OF LW PRES RIDING ALNG IT.
THIS SHLD ALLOW FOR OVER RUNNING PRECIP TO N OF FRONT ADN SHRA/TSTMS
TO S. KEY TO HOW FAST FRONT LIFTS N THRU CWA IS HOW FAST THE EDGE
ERODES. GFS IS THE MOST PROGRESSIVE  W/ THE FRONT...AND THE ETA
SLOWER...BECAUSE IT HOLDS THE WEDGE IN UNTIL THU NIGHT...WHILE GFS
BREAKS IT DOWN TONIGHT. GIVEN THE FACT THAT THE ETA HISTORICALLY
HANDLES DAMMING SITUATIONS BETTER IN THE SHORT TERM THAN THE GFS...
AND RECENT IMPROVEMENTS TO THE ETA THAT SHLD HELP IT MAINTAIN THE
WEDGE LONGER THAN IT USED TO (AN IMPROVEMENT)...LEANED TOWARD ETA
AND MET GDNC IN SHORT TERM. AS FAR AS SENSIBLE WX GOES UPPED POPS
TO LKLY ACRS SRN 1/3 OF CWA...W/ SCT SHRA REMAINDER. THEN MAINTAIN
CHC SHRA N OF FRONT TSTM S OF FRONT THRU THU...THEN CHC TSTM THU
NIGHT AND FRI...W/ FRONT FINALLY TO N OF CWA. INCREASED CLD CVR...
KEEPING ENTIRE CWA AT LST M CLDY...AND AS A REULT TWKD HIGHS DWN A
BIT...FCST LWS ALRDY WHERE CLOSE TO TDS...SO NO MAJOR ADJUSTMENT
THERE. THE RESULT WILL BE BLW NRML TMPS TO CLOSE OUT THE WORK WEEK

.EXTENDED...SAT SHLD BE LAST MAINLY GREY DAY...AS BERMUDA HIGH BLDNG
IN SHLD DRY THINGS OUT FRM E TO W SAT NIGHT. RETURN OF SUN...AND 850
TEMPS IN UPR TEENS...SPELL ABV NORMAL TEMPS SUN AND MON...W/
APPRCHNG UPR LOW AND ASSOC SFC RFLCTN ALLWNG FOR DIURNAL POPS.
WHILE DID NOT CHANGE FCST FOR TUE...THERE SEEMS TO BE A CONSENSUS FOR
A CUT OFF LW TO BE ARND THE MID ATLC STATES ON TUE...SO DRY FCST
MIGHT BE A BIT OPTIMISTIC...EVEN THOUGH SFC CLD FRNT SHLD BE E OF
CWA.

.MARINE...STILL A MARKEDLY QUITE SUMMER ON THE MARINE FRONT...WINDS
BLW 20 KTS...XCPT ON CSTL WTRS SAT AND SUN DUE TO TIGHTENING PRES
GRAD BTWN BLDG IN OF BERMUDA HIGH AND SLW MVNG SFC LOW OVR GRT LKS.

.PRELIMINARY TEMPS/POPS...
SBY 76 66 77 67 / 30 30 40 30
OXB 74 70 75 70 / 30 30 40 30
WAL 75 71 76 71 / 30 30 40 30
FVX 76 67 79 68 / 50 40 40 30
RIC 77 69 78 70 / 50 40 40 30
PTB 78 68 79 70 / 60 40 40 30
AKQ 78 68 80 69 / 60 50 40 30
PHF 78 69 81 71 / 60 40 40 30
ORF 79 72 80 74 / 60 50 40 30
ECG 80 70 82 72 / 70 50 40 30

.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.

MALOIT
Hazardous weather outlook, Jul 30, 5:30 AM EDT, 9 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

OTHER THAN SOME SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL...POSSIBLY CAUSING LOCALIZED FLOODING...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): WEATHER.NOAA.GOV/AKQ.

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.